Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Losing libido - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Sexual Problems
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
User :   I am male and 66 years old and am having a problem with severe bruising on and pain in my right forearm. I have very recently begun to take Viagra and am wondering if there is a connection.
Here is some background information which may or may not be relevant. : Years ago I was diganosed with Peyronies Disease. It is noticeaable but not painful. In the past two years I have had three episodes of either TIA's or migraines (the doctors at two hospitals and a stroke centre are not sure) with various symptoms: 1st time 10 minutes of loss of speech, second time intense headache behind one eye, third time disorientation and temporary amnesia). In the distant past I have been diagnosed with temporary partial sight loss due to migraines.I have pretty poor short term memory but I don't have dementia.
About a week ago I told my family doctor that I for trhe past month or so I had begun to have some difficulty getting and maintainining a strong erection. After asking about the level of my libido (it's slightly down but not as serious as change in my erections), he gave me a prescription for Viagra. He also sent me for a blood test of my testosterone level. The pills were 100mg. At the suggestion of the pharmacist I cut them in quarters. The first time I took it, it was 25 mg. There was slight improvement in my erection later that day (I'd masturbated to test the effect of the pill) . I beleive it was the following day that I took 50 mg and my wife and I had sex. My erection was significantly but not dramatically better than it has been for the last month or so. The next morning I awoke with an erection. That has not happened in a long time- perhaps as much as a year.
Now to the problem with bruising . Yesterday, at least two days after I had last taken my second dose (50 mg) of Viagra, I noticed dramatic bruising (purple and greenish) on the inside of my right
User :   forearm - about 4 inches long and 1and a half inches wide immediately below my wrist. Later in the day I noticed a second area of bruising (smaller and less dramatic) on the opposite side of the same wrist. Neither area was particularly painful. I was puzzled by their appearance and couldn't figure out how I had bruised myself. Later it occurred to me that the bruises coincide perfectly with where my thumb and forefinger would be if I were holding my forearm very tightly for a long time. I think that I had been doing this (as I said my short term memory isn't great) for some time while I was scraping paint off trim in our bedroom which we painting.
As the day went on yesterday my bruising began to fade but strangely became more painful. That may be because I went shopping and had to carry a heavy bag. I had to use both my arms. This morning the pain was bad enough to wake me up early. The bruise seems to be getting smaller but it is very senstive to the touch and I get a deep throbbing pain in my wirist if I put it under stress. If I don't have the pain, I can type but I can't use my arm to pick up things.
It has occurred to me that perhaps this bruising is simply due to old age but that would be a new development for me as I have never been one to bruise easily.
It has also occurred to me that perhaps it's linked to taking Viagra because it's a vaso dilator. However, that seems a stretch as it's now Thursday morning and the last time I had Viagra (my second dose) was Saturday or perhaps Sunday evening. The patient information from Pfizer says its effect is limited to 4 hours or so. It also occurs to me that because the bruising is shrinking while the pain is getting much worse, perhaps the bruising and the pain are from two different sources in my wrist. . Perhaps, in addtion to bruising it by squeezing it, I have injured my wrist and the surface
User :   bruising is healing while the pain is coming from another source - perhaps a stretched tendon.
Does that make sense?
I should note that the process having to write this out for you has helped me to think it through and identify what the causes might be. I must aadmit that when I started this email, I had fears that I might be suffering from flesh eating disease, but now my situtation seems much less frightening. However, I still need to know from a doctor if my reasoning is sound or if there might be something going on that I need to attend to. Thank you very much for your attention.
D'Arcy Phillps.
Doctor :   Hi,
Doctor :   Dr raju here
Doctor :   Let me read your query for few minutes to be able to have a good discussion here.
Doctor :   ok, let me ask you whether there is any swelling around the bruise ?
User :   A little, but it's barely noticeable.
Doctor :   ok, are there any othr symptoms like itching or numbness around the lesion ?
User :   What do you mean by the lesion? The bruise? If so, my answer is no.
Doctor :   yes, the bruise
Doctor :   ok, fine firts i would like to tell that he problem is not related to Peyronies Disease
Doctor :   and for sure its not the flesh eating bacterial infection
Doctor :   and yes i too do have a strong suspection on VIAGRA
User :   What is it that you suspect?
Doctor :   as the drg can lower the platelet count and casue microvascular bleeding into the skin layers and also he Nitrous oxide ( NO ) released by Viagra can case vasodilation which can worsen the bleeding
Doctor :   and both which result into superficial thrombophlebitis which presents typically as the bruise you have
User :   So are you saying that the bruising could be attrbuted to my squeezing my arm after having taken Viagra 24 hours earlier?
Doctor :   yes, the sqeeze may be a trigger
Doctor :   Apply ice packs over the area it will subside
Doctor :   also avoid Sildenafil
User :   What about the pain? I felt some pain yesterday before I carried the heavy bag so I used two hands instead of just my right arm. After carrying the bag I didn't feel any pain immediately but I did when I was going to bed and then very strong pain this morning.
Doctor :   was the pain in the joint ?
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor